Download this article
 Download this article For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Invariant theory for the free left-regular band and a q-analogue

Sarah Brauner, Patricia Commins and Victor Reiner

Vol. 322 (2023), No. 2, 251–280
Abstract

We examine from an invariant theory viewpoint the monoid algebras for two monoids having large symmetry groups. The first monoid is the free left-regular band on n letters, defined on the set of all injective words, that is, the words with at most one occurrence of each letter. This monoid carries the action of the symmetric group. The second monoid is one of its q-analogues, considered by K. Brown, carrying an action of the finite general linear group. In both cases, we show that the invariant subalgebras are semisimple commutative algebras, and characterize them using Stirling and q-Stirling numbers.

We then use results from the theory of random walks and random-to-top shuffling to decompose the entire monoid algebra into irreducibles, simultaneously as a module over the invariant ring and as a group representation. Our irreducible decompositions are described in terms of derangement symmetric functions, introduced by Désarménien and Wachs.

Keywords
left-regular band, shuffle, random-to-top, random-to-random, Bidigare–Hanlon–Rockmore, Stirling number, semigroup, monoid, symmetric group, general linear group, unipotent character
Mathematical Subject Classification
Primary: 05E10, 16W22, 60J10
Milestones
Received: 20 July 2022
Accepted: 21 January 2023
Published: 23 May 2023
Authors
Sarah Brauner
School of Mathematics
University of Minnesota
Minneapolis, MN
United States
Patricia Commins
School of Mathematics
University of Minnesota
Minneapolis, MN
United States
Victor Reiner
School of Mathematics
University of Minnesota
Minneapolis, MN
United States

Open Access made possible by participating institutions via Subscribe to Open.